Oklahoma, 2011

Flood in Oklahoma, May 23 to 25, 2011

May 23 to 25, 2011 · NWS TSA · 1 event in 1 county or zone

An active weather pattern across the Southern Plains resulted in several episodes of locally heavy rainfall over northeastern Oklahoma. This heavy rainfall resulted in moderate flooding along the Neosho River near Commerce.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

An active weather pattern across the Southern Plains resulted in several episodes of locally heavy rainfall over northeastern Oklahoma. This heavy rainfall resulted in moderate flooding along the Neosho River near Commerce.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 23, 2:23 PM CST, 22 minutes earlier.

Area forecast discussion, May 23, 2:23 PM CST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
323 PM CDT MON MAY 23 2011

.DISCUSSION...
ACTIVE SEVERE WEATHER IS ONGOING...WITH THE POTENTIAL FOR A
SIGNIFICANT TORNADIC OUTBREAK LATE TUESDAY.

REMAINS OF MORNING MCS HAS GRADUALLY REINTENSIFIED OVER THE PAST 1-2
HOURS...WITH LARGE HAIL POSSIBLE THROUGH THE AFTERNOON ACROSS FAR
NERN OK/NWRN AND WCNTRL AR. THIS ACTIVITY HAS LAYED OUT A WELL-DEFINED
MESO-HIGH ACROSS NW AR...WITH AN OUTFLOW BOUNDARY ARCING FROM S OF
FYV...ACROSS TULSA COUNTY AND THROUGH NRN OK TO A SURFACE LOW IN NW
OK. ATMOSPHERE REMAINS AT LEAST WEAKLY CAPPED SO FAR...BUT EXTREMELY
UNSTABLE TO THE W AND SW OF THE OUTFLOW BOUNDARY...WITH SBCAPES
AROUND 3000-4000 J/KG AT THIS TIME. THUNDERSTORMS MAY GET GOING NEAR
THIS BOUNDARY ACROSS NCNTRL OK OVER THE NEXT FEW HOURS...OR
SIGNIFICANT DEVELOPMENT MAY HOLD OFF UNTIL AFTER 6 PM AS DRYLINE
STORMS WORK E. ANY THUNDERSTORM INTERACTING WITH THE OUTFLOW BOUNDARY
COULD DISPLAY A DEVIANT STORM MOTION TO SE...ENHANCING THE TORNADO
POTENTIAL. THUNDERSTORMS MAY EVENTUALLY DEVELOP INTO A COMPLEX AND
PUSH SE ACROSS THE REMAINDER OF ERN OK/WRN AR LATER THIS EVENING.

PATTERN IS SHAPING UP FOR A POTENTIAL TORNADO OUTBREAK ACROSS THE
AREA FOR LATE TUESDAY AFTERNOON/TUESDAY EVENING. FORECAST AREA WILL
REMAIN FIRMLY IN THE WARM SECTOR TOMORROW...WITH A MOIST AND
EXTREMELY UNSTABLE AIRMASS FORECAST TO BE IN PLACE BY THE AFTERNOON.
THUNDERSTORMS ARE EXPECTED TO RAPIDLY DEVELOP ALONG THE DRYLINE
ACROSS WRN OK BY MID-TO-LATE AFTERNOON AS A STRONG 70-80KT WLY
MID-LEVEL JET PUNCHES E INTO OK. CONDITIONS WILL REMAIN FAVORABLE
FOR SUPERCELL THUNDERSTORMS...SOME CAPABLE OF PRODUCING STRONG
TORNADOES...ACROSS MOST OF ERN OK/WRN AR THROUGH THE LATE AFTERNOON
AND EVENING.

WITH ONGOING RAIN AND THE POTENTIAL FOR ANOTHER BOUT OR TWO OF
LOCALLY HEAVY RAIN...WILL GO AHEAD WITH A FLASH FLOOD WATCH FOR MOST
OF THE AREA THROUGH TUESDAY NIGHT.

UPPER LOW WILL SLOWLY MOVE ACROSS THE CNTRL/SRN PLAINS ON
WEDNESDAY...WITH COLD FRONT EVENTUALLY PUSHING THROUGH THE AREA LATE
IN THE DAY. BEST MOISTURE WILL BE SHUNTED E...BUT STILL NEED TO
MAINTAIN POPS THROUGH THE DAY. INSERT LOW POPS ON FRIDAY...BUT
REMAINDER OF EXTENDED FORECAST PRETTY MUCH LEFT AS IS WITH
SIGNIFICANT MODEL DIFFERENCES NOTED BETWEEN THE GFS/ECMWF.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   70  85  65  80 /  60  20  70  40
FSM   68  86  69  85 /  70  10  50  30
MLC   70  84  69  85 /  50  20  50  20
BVO   66  83  62  78 /  60  20  70  50
FYV   65  82  66  79 /  70  20  60  40
BYV   65  82  65  80 /  70  20  60  50
MKO   68  84  67  82 /  60  20  50  30
MIO   66  82  69  78 /  70  20  70  50
F10   68  84  68  83 /  50  20  50  30
HHW   70  86  68  87 /  30  10  40  20

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 1 AM WEDNESDAY FOR OKZ054-OKZ055-OKZ056-
     OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-OKZ063-OKZ064-
     OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-OKZ071-OKZ072-
     OKZ073-OKZ074-OKZ075-OKZ076.

AR...FLASH FLOOD WATCH UNTIL 1 AM WEDNESDAY FOR ARZ001-ARZ002-ARZ010-
     ARZ011-ARZ019-ARZ020-ARZ029.

&&

SHORT TERM...07
LONG TERM....18
Hazardous weather outlook, May 23, 11:58 AM CST, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1258 PM CDT MON MAY 23 2011

ARZ001-002-010-011-019-020-029-OKZ049-053>076-241000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1258 PM CDT MON MAY 23 2011

..FLASH FLOODING IS ONGOING ACROSS PARTS OF EASTERN OKLAHOMA AND
  NORTHWEST ARKANSAS THIS AFTERNOON...

 SEVERE STORMS AGAIN LATER TODAY...INCLUDING THE POTENTIAL FOR VERY LARGE
  HAIL... AND ISOLATED TORNADO POTENTIAL...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

TORNADO.
	RISK...ELEVATED.
	AREA....NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
 	ONSET...AFTER 4 PM.

SEVERE THUNDERSTORM.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...THIS AFTERNOON

FLASH FLOOD.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.

HEAVY RAIN.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA.
	ONSET...ONGOING

DISCUSSION...
TRAINING CONVECTION REMAINS ACROSS FAR NORTHEAST OKLAHOMA AND
NORTHWEST ARKANSAS THIS AFTERNOON...AN HAS RESULTED IN FLASH
FLOODING IN THOSE AREAS.

LATER THIS AFTERNOON...AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE
REGION...THIS SYSTEM WILL INTERACT WITH THE MOIST AND VERY UNSTABLE
CONDITIONS IN PLACE. AREAL COVERAGE OF STRONG TO SEVERE THUNDERSTORMS
IS EXPECTED TO INCREASE FURTHER WEST...CLOSER THE MAIN SYNOPTIC
BOUNDARY. HOWEVER...OUTFLOW BOUNDARIES LAID DOWN BY PREVIOUS
CONVECTION WILL ALSO AID AS A TRIGGER AS WELL. LOCALLY BACKED
SURFACE FLOW IN THE VICINITY OF THE OUTFLOW BOUNDARIES MAY BE
SUFFICIENT TO PRODUCE TORNADIC STORMS IN ADDITION TO LARGE HAIL.

ADDITIONAL FLOODING WILL REMAIN A HIGH CONCERN OVERNIGHT...ESPECIALLY
NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS AS LATER ROUNDS OF
THUNDERSTORMS ARE EXPECTED TO TRAVERSE THE ALREADY SATURATED OR
FLOODED AREAS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY AND WEDNESDAY...SEVERE THUNDERSTORM POTENTIAL...HIGH WIND
                        POTENTIAL.
THURSDAY THROUGH SUNDAY...NO HAZARDS.

EXTENDED DISCUSSION...
A HIGH END SEVERE EVENT IS IN THE WORKS FOR TUESDAY AS STRONG
SHORTWAVE ENERGY IS POISED TO DIVE INTO THE GREAT BASIN BY
TONIGHT...AND THEN EJECT NORTHEAST ACROSS THE SOUTHERN PLAINS ON
TUESDAY...WITH THE UPPER TROUGH TAKING ON A NEGATIVE TILT AS THIS
ENERGY ROUNDS THE BASE OF THE PARENT TROUGH. THE LIFT FROM THIS
SYSTEM WILL BE OPTIMALLY TIMED FOR PEAK HEATING ALONG THE
DRYLINE...WHICH WILL SET UP OVER CENTRAL OKLAHOMA TUESDAY
AFTERNOON. THUNDERSTORMS ARE EXPECTED TO RAPIDLY DEVELOP AND
BECOME SEVERE...WITH PLENTY OF INSTABILITY AND SHEAR AVAILABLE TO
PRODUCE ORGANIZED...ROTATING STORMS. VERY LARGE HAIL...DAMAGING
WINDS...AND TORNADOES...SOME STRONG...WILL BE POSSIBLE WITH THESE
STORMS AS THEY MOVE EAST INTO EASTERN OKLAHOMA AND NORTHWEST
ARKANSAS TUESDAY EVENING.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
EMERGENCY MANAGERS WILL NEED TO PAY CLOSE ATTENTION TO THE WEATHER
OVER THE NEXT COUPLE OF DAYS....ESPECIALLY TUESDAY WHERE THE
HIGHEST POTENTIAL FOR SIGNIFICANT SEVERE WEATHER EXISTS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, May 23, 12:03 PM CST, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
103 PM CDT MON MAY 23 2011

ARZ010-231830-
WASHINGTON AR-
103 PM CDT MON MAY 23 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 130 PM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHWEST ARKANSAS
     NORTHERN WASHINGTON

AT 102 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 3 MILES NORTHEAST OF FAYETTEVILLE TO 2 MILES SOUTHWEST
OF VINEY GROVE...MOVING NORTHEAST AT 25 MPH. SOME LOCATIONS THAT WILL
BE AFFECTED BY THESE STORMS INCLUDE...SHADY GROVE...WALNUT GROVE...
FAYETTEVILLE...SPRINGDALE...FARMINGTON...VINEY GROVE...WHEELER...
JOHNSON...SONORA...TONTITOWN AND OAK GROVE.

NICKEL SIZE HAIL WAS REPORTED AT 1252 PM WITH THIS LINE OF STORMS.

THESE STORMS WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3604 9408 3594 9444 3620 9422 3620 9394
TIME...MOT...LOC 1802Z 230DEG 22KT 3611 9410 3600 9433
Local storm report, May 23, 12:56 PM CST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
156 PM CDT MON MAY 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0156 PM     HAIL             QUAPAW                  36.95N 94.79W
05/23/2011  E1.00 INCH       OTTAWA             OK   POST OFFICE

            MOSTLY DIME SIZED BUT A FEW AS BIG AS A QUARTER.

&&

KAH
Special weather statement, May 23, 2:06 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
306 PM CDT MON MAY 23 2011

ARZ010-019-232030-
CRAWFORD AR-WASHINGTON AR-
306 PM CDT MON MAY 23 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 330 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHWEST ARKANSAS
     NORTHERN CRAWFORD AND SOUTHEASTERN WASHINGTON

AT 306 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM BRENTWOOD TO STRICKLER...MOVING EAST AT 25 MPH. SOME
LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...
BIDVILLE...WINSLOW...BLACKBURN...STRICKLER...BRENTWOOD...WOOLSEY...
WYOLA...ARNETT AND MOUNT GAYLER.

THESE STORMS WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 40 MPH.

LAT...LON 3573 9396 3571 9397 3571 9443 3584 9438
      3593 9395 3576 9396 3576 9395 3573 9395
TIME...MOT...LOC 2006Z 273DEG 20KT 3583 9411 3578 9433
Local storm report, May 23, 2:15 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
315 PM CDT MON MAY 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     FLASH FLOOD      PRAIRIE GROVE           35.98N 94.32W
05/23/2011                   WASHINGTON         AR   LAW ENFORCEMENT

            FFW041 - ROADS FLOODING IN PRAIRE GROVE.

&&

GEW
Local storm report, May 23, 2:21 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
321 PM CDT MON MAY 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 PM     FLASH FLOOD      MIAMI                   36.87N 94.88W
05/23/2011                   OTTAWA             OK   EMERGENCY MNGR

            ADDITIONAL ROAD CLOSURES IN MIAMI INCLUDE ELM
            STREET...11TH E NE...H NW...BJ TUNNEL...HIGHWAY 69A AT
            BUFFALO RUN...5TH B SW...20TH K SW...HIGHWAY 10 AT
            TURNPIKE CHRYSLER...AND TRUCK ROUTE.

&&

NMM
Local storm report, May 23, 2:36 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
336 PM CDT MON MAY 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     FLASH FLOOD      8 E NOWATA              36.70N 95.49W
05/23/2011                   NOWATA             OK   LAW ENFORCEMENT

            MANY COUNTY ROADS FLOODED ESPECIALLY IN EAST AND
            SOUTHEAST PART OF COUNTY. WATER RESCUE AT HIGHWAY 60 AND
            28 IN EASTERN PART OF COUNTY.

&&

SAA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Ottawa

When
May 23, 2:45 PM CST to May 25, 5:45 AM CST
Where
Ottawa County, 6 mi W of Commerce
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
36.930, -94.979

The Neosho River near Commerce rose above its flood stage of 15 feet at 3:45 pm CDT on May 23rd. The river crested at 18.95 feet at 6:00 am CDT on the 24th, resulting in moderate flooding. The river fell below flood stage at 6:45 am CDT on the 25th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2011Every state in 2011This day in weather historyWarnings in Oklahoma, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 308438.